Alert archive / North Dakota / Blizzard Watches in 2009

Blizzard Watch 2, NWS Grand Forks, ND

January 30, 20095 counties in Minnesota; 14 counties in North Dakota

NWS Grand Forks, ND issued this blizzard watch at Jan 30, 2009, 3:04 PM CST for 5 counties in Minnesota; 14 counties in North Dakota. It took effect at Jan 31, 2009, 9:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 30, 2009, 3:04 PM CST (21:04 UTC)
In effect from
Jan 31, 2009, 9:00 AM CST
Expired
Jan 31, 2009, 4:09 AM CST
In force
Issued by
NWS Grand Forks, ND

Counties Clay County, MN, Kittson County, MN, Marshall County, MN, Norman County, MN, Polk County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 49 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.1 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2009-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2009-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
110 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KFGF 302104
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
304 PM CST FRI JAN 30 2009

...BLIZZARD WATCH FOR SATURDAY...

.EXTREMELY STRONG WINDS ARE EXPECTED TO DEVELOP IN THE DEVILS LAKE
BASIN SATURDAY MORNING AND MOVE INTO THE RED RIVER VALLEY BY THE
AFTERNOON. WEST WINDS OF NEAR 40 MPH WITH GUSTS TO 50 MPH WILL
CAUSE THE SNOW THAT IS ON THE GROUND TO BECOME AIRBORNE AND CREATE
GROUND BLIZZARD CONDITIONS. THIS WILL SEVERELY REDUCE VISIBILITES
IN OPEN COUNTRY. THERE WILL BE LESS REDUCTION OF VISIBILITIES IN
THE WELL SHELTERED AREAS OF TOWNS AND CITIES.

NDZ006-007-014-015-024-054-010000-
/O.NEW.KFGF.BZ.A.0002.090131T1500Z-090201T0000Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...ADAMS
304 PM CST FRI JAN 30 2009

...BLIZZARD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY
AFTERNOON. 

ALTHOUGH THE WEATHER WILL APPEAR BENIGN EARLY SATURDAY MORNING...40
MPH WINDS ARE EXPECTED TO QUICKLY DEVELOP AND GUST TO NEAR 50 MPH.
THIS WILL CAUSE BLOWING SNOW TO CREATE GROUND BLIZZARD CONDITIONS
AND SIGINIFCANTLY REDUCE VISIBILITIES IN OPEN COUNTRY. WELL
SHELTERED AREAS OF TOWNS AND CITIES WILL EXPERIENCE LESS REDUCTION
IN VISIBILITIES.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR BLOWING SNOW WITH
STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO
WHITEOUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS.

$$

MNZ001>004-007-NDZ008-016-026>030-038-039-010000-
/O.NEW.KFGF.BZ.A.0002.090131T1800Z-090201T0000Z/
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-PEMBINA-
EASTERN WALSH COUNTY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-CASS-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...WARREN...CAVALIER...GRAFTON...
LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY...MAYVILLE...
VALLEY CITY...FARGO
304 PM CST FRI JAN 30 2009

...BLIZZARD WATCH IN EFFECT SATURDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT SATURDAY AFTERNOON. 

ALTHOUGH THE WEATHER WILL APPEAR BENIGN EARLY SATURDAY MORNING...40
MPH WINDS ARE EXPECTED TO QUICKLY DEVELOP AND GUST TO NEAR 50 MPH.
THIS WILL CAUSE BLOWING SNOW TO CREATE GROUND BLIZZARD CONDITIONS
AND SIGINIFCANTLY REDUCE VISIBILITIES IN OPEN COUNTRY. WELL
SHELTERED AREAS OF TOWNS AND CITIES WILL EXPERIENCE LESS REDUCTION
IN VISIBILITIES.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR BLOWING SNOW WITH
STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO
WHITEOUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS.

$$

KAISER/BRAMER
2 follow-up statements
000 
WWUS43 KFGF 310314
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
914 PM CST FRI JAN 30 2009

...BLIZZARD WATCH FOR SATURDAY...

.VERY STRONG WINDS ARE EXPECTED TO DEVELOP IN THE DEVILS LAKE BASIN
SATURDAY MORNING AND MOVE INTO THE RED RIVER VALLEY DURING THE
AFTERNOON. WEST WINDS OF NEAR 40 MPH WITH GUSTS TO 50 MPH COULD
CREATE GROUND BLIZZARD CONDITIONS. THIS WILL SEVERELY REDUCE
VISIBILITES IN OPEN COUNTRY. THERE WILL BE LESS REDUCTION OF
VISIBILITIES IN THE WELL SHELTERED AREAS OF TOWNS AND CITIES.

NDZ006-007-014-015-024-054-010000-
/O.CON.KFGF.BZ.A.0002.090131T1500Z-090201T0000Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...ADAMS
914 PM CST FRI JAN 30 2009

...BLIZZARD WATCH REMAINS IN EFFECT FROM 9 AM CST SATURDAY
THROUGH SATURDAY AFTERNOON...

A BLIZZARD WATCH REMAINS IN EFFECT FROM 9 AM CST SATURDAY THROUGH
SATURDAY AFTERNOON. 

ALTHOUGH THE WEATHER WILL APPEAR BENIGN EARLY SATURDAY MORNING...
40 MPH WINDS ARE EXPECTED TO QUICKLY DEVELOP AND GUST TO NEAR
50 MPH. THIS WILL CAUSE BLOWING SNOW TO CREATE GROUND BLIZZARD
CONDITIONS AND SIGNIFICANTLY REDUCE VISIBILITIES IN OPEN COUNTRY.
WELL SHELTERED AREAS OF TOWNS AND CITIES WILL EXPERIENCE LESS
REDUCTION IN VISIBILITIES.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR BLOWING SNOW WITH
STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO
WHITEOUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS.

$$

MNZ001>004-007-NDZ008-016-026>030-038-039-010000-
/O.CON.KFGF.BZ.A.0002.090131T1800Z-090201T0000Z/
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-PEMBINA-
EASTERN WALSH COUNTY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-CASS-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...WARREN...CAVALIER...GRAFTON...
LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY...MAYVILLE...
VALLEY CITY...FARGO
914 PM CST FRI JAN 30 2009

...BLIZZARD WATCH REMAINS IN EFFECT SATURDAY AFTERNOON...

A BLIZZARD WATCH REMAINS IN EFFECT SATURDAY AFTERNOON. 

ALTHOUGH THE WEATHER WILL APPEAR BENIGN EARLY SATURDAY MORNING...
40 MPH WINDS ARE EXPECTED TO QUICKLY DEVELOP AND GUST TO NEAR
50 MPH. THIS WILL CAUSE BLOWING SNOW TO CREATE GROUND BLIZZARD
CONDITIONS AND SIGNIFICANTLY REDUCE VISIBILITIES IN OPEN COUNTRY.
WELL SHELTERED AREAS OF TOWNS AND CITIES WILL EXPERIENCE LESS
REDUCTION IN VISIBILITIES.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR BLOWING SNOW WITH
STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO
WHITEOUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS.

$$
000 
WWUS43 KFGF 311009
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
409 AM CST SAT JAN 31 2009

...STILL WINDY TODAY...BUT SIGNIFICANT BLOWING SNOW NOT EXPECTED...

.LOW PRESSURE WILL MOVE EAST-SOUTHEAST FROM SASKATCHEWAN INTO
MANITOBA AND THEN INTO WESTERN ONTARIO BY THIS EVENING. IT WILL
GET VERY WINDY TODAY AS WEST WINDS OF 25 TO 40 MPH WILL OCCUR WITH
BRIEF GUSTS TO 50 MPH OR HIGHER POSSIBLE. THESE HIGHEST WIND GUSTS
ARE EXPECTED TO LAST ONLY A BRIEF TIME...THOUGH SUSTAINED HIGH
WINDS WILL BLOW MOST OF THE AFTERNOON. WITH TEMPERATURES WARMING
SIGNIFICANTLY TODAY AND THE LACK OF FRESH SNOW...THE CURRENT
THINKING IS THAT THE WINDS WILL NOT SUSPEND THE SNOW ON THE GROUND
TO SUFFICIENT HEIGHTS TO GREATLY RESTRICT VISIBLITIES.
HOWEVER...DRIFTING WILL OCCUR AND WITH THE WIND DIRECTION FROM THE
WEST TO NORTHWEST THIS AFTERNOON NORTH-SOUTH ROADS MAY BECOME
SLICK AND ICY AS SNOW MELTS AND THEN RE-FREEZES.


NDZ006-007-014-015-024-054-311115-
/O.CAN.KFGF.BZ.A.0002.090131T1500Z-090201T0000Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...ADAMS
409 AM CST SAT JAN 31 2009

...BLIZZARD WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
BLIZZARD WATCH. 

IT WILL BE VERY WINDY TODAY AND THIS WILL CREATE DRIFTING
SNOW...BUT WIDESPREAD BLOWING SNOW REDUCING VISIBLITIES IS NOT EXPECTED.
HOWEVER...ROADS MAY BECOME SLICK AS SNOW BLOWS ACROSS THE ROAD
CAUSING ICY AREAS TO DEVELOP.  

$$

MNZ001>004-007-NDZ008-016-026>030-038-039-311115-
/O.CAN.KFGF.BZ.A.0002.090131T1800Z-090201T0000Z/
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-PEMBINA-
EASTERN WALSH COUNTY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-CASS-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...WARREN...CAVALIER...GRAFTON...
LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY...MAYVILLE...
VALLEY CITY...FARGO
409 AM CST SAT JAN 31 2009

...BLIZZARD WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
BLIZZARD WATCH. 

IT WILL BECOME WINDY THIS AFTERNOON BUT WIDESPREAD BLOWING SNOW
REDUCING VISIBLITIES IS NOT EXPECTED. DRIFTING OF SNOW WILL OCCUR
AND SNOW BLOWING OVER AREA ROADWAYS MAY CAUSE ICY AREAS TO
DEVELOP.  

$$


DTR

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this blizzard watch went out at Jan 30, 3:03 PM CST, 1 minute earlier.

Area forecast discussion, Jan 30, 3:03 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
303 PM CST FRI JAN 30 2009

.SHORT TERM...
THE CHALLENGES FOR THE FORECAST PERIOD INCLUDE WIND POTENTIAL
TOMORROW CAUSING BLOWING SNOW. MODELS IN FAIRLY GOOD AGREEMENT
ATTM WITH THE NEAR TERM...SO USED A BLEND FOR THE FORECAST.

WEAK SFC TROUGH HAS SLOWLY ADVANCED EAST TO NEAR THE RED RIVER
THIS AFTERNOON. THIS FEATURE WILL WASH OUT AS MAIN LOW PRESSURE
SYSTEM ORGANIZES IN SASKATCHEWAN. WITH WARM AIR ADVECTION AHEAD OF
THE SYSTEM THERE IS A SLIGHT CHANCE OF SNOW AND DRIZZLE IN NW MN
OVERNIGHT.

SATURDAY THE LOW WILL TRACK SE ACROSS CENTRAL MANITOBA...LEAVING
THE NORTHERN PLAINS IN THE FAVORABLE SW QUAD FOR THE STRONGEST
WINDS. WITH 850MB WINDS OF 55 TO 60 KTS AND 925MB WINDS 45 TO 50
KTS QUESTION BECOMES HOW MUCH WILL MIXING DOWN WARM THE
SFC TEMPERATURES. IF TEMPERATURES DO WARM ABOVE FREEZING FOR A FEW
HOURS THEN BLOWING SNOW BECOMES LESS OF A THREAT...HOWEVER
ITS EXPECTED THAT WINDS WILL BE STRONG ENOUGH TO BREAK WHATEVER
CRUST HAS DEVELOPED ON THE SNOW AND CAUSING SIGNIFICANT BLOWING
AND DRIFTING SNOW. THIS SNOW WILL REDUCE VISIBILITIES ESPECIALLY
IN OPEN COUNTRY WITH LITTLE TO NO EFFECT IN WELL SHELTERED
AREAS...CITIES AND TOWNS. THUS HAVE OPTED TO ISSUE A BLIZZARD
WATCH. WINDS ARE EXPECTED TO WEAKEN SUBSTANTIALLY WITH SUNSET.

WEAK CAA WILL CONTINUE SUNDAY AND MONDAY WITH -SN POSSIBLE AS NW
FLOW CONTINUES WITH TEMPERATURES ALSO BELOW NORMAL.

.LONG TERM...HIGHLY AMPLIFIED NORTH AMERICAN UPPER AIR PATTERN
WILL LEAVE THE NORTHERN PLAINS IN PERSISTENT NORTHWESTERLY FLOW.
EAST COAST CYCLONE MOVING NORTHWARD ALONG THE COAST WILL BLOCK
EASTWARD PROGRESSION AND KEEP A SURFACE ANTICYCLONE ACROSS THE
AREA THROUGH MUCH OF THE EXTENDED PERIOD. THUS...WENT WITH A
GFS/CANADIAN/ECMWF BLEND AND KEPT IT DRY. TEMPERATURES SHOULD
AVERAGE SLIGHTLY ABOVE NORMAL FOR EARLY FEBRUARY.

&&

.AVIATION...COMPLEX AVIATION SITUATION SETTING UP WITH FRONTAL
PASSAGES ASSOCIATED WITH THE CYCLONE TRACKING ALONG THE
INTERNATIONAL BORDER. WARM ADVECTION SNOW BAND SHOULD EXIT THE KBJI
AREA BY 00Z SATURDAY. CEILINGS HAVE BEEN QUITE VARIABLE RANGING FROM
IFR TO MVFR. THIS IS EXPECTED TO CONTINUE INTO THE EVENING HOURS.
AS THE PRIMARY WARM FRONT MOVES THROUGH OVERNIGHT...AIRPORTS IN
NORTHWESTERN MINNESOTA MAY EXPERIENCE A BRIEF PERIOD OF FREEZING
DRIZZLE IN THE EARLY MORNING HOURS. AS THE COLD FRONT ENTERS THE
DEVILS LAKE BASIN SATURDAY MORNING...NORTHWEST SURFACE WINDS ARE
EXPECTED TO INCREASE DRAMATICALLY DUE TO A DEEP LAYER OF NEARLY
ADIABATIC LAPSE RATES AND GOOD DOWNWARD MOMENTUM TRANSFER. THE
POSSIBILITY EXISTS FOR GROUND BLIZZARD CONDITIONS TO
DEVELOP...ESPECIALLY IN OPEN AREAS. THIS WILL STRONGLY DEPEND ON
BREAKING THE REMAINING CRUST ON THE SNOWPACK. THESE CONDITIONS
SHOULD REACH KGFK AFTER 18Z SATURDAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HIGH WIND WATCH FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON
     FOR NDZ006>008-014>016-054.

MN...NONE.
&&

JK/BRAMER
Hazardous weather outlook, Jan 30, 5:20 AM CST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
520 AM CST FRI JAN 30 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-311130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
520 AM CST FRI JAN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT WILL MOVE INTO EASTERN NORTH DAKOTA TODAY AND THEN
INTO NORTHWEST MINNESOTA TONIGHT. PATCHY LIGHT SNOW OR FLURRIES
WILL OCCUR EAST OF THIS FRONT...WITH THE POSSIBILITY OF LIGHT
FREEZING DRIZZLE OVER NORTHWEST MINNESOTA TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WARMER AIR WILL INVADE THE AREA FOR SATURDAY BEFORE COLDER AIR
RETURNS SUNDAY INTO NEXT WEEK. LOOK FOR WEST WINDS TO INCREASE TO
15 TO 30 MPH WITH GUSTS TO 40 MPH OVER EASTERN NORTH DAKOTA ON
SATURDAY..ESPECIALLY IN THE AFTERNOON. LOOK FOR WEAKER WINDS OVER
NORTHWEST AND WEST CENTRAL MINNESOTA.

THESE WINDS WILL BE STRONG ENOUGH TO CAUSE SOME BLOWING AND
DRIFTING SNOW ESPECIALLY IN THE DEVILS LAKE BASIN. THIS MAY MAKE
FOR SLIPPER TRAVEL AS SNOW BLOWS ACROSS ROADS AND THEN MELTS AND
RE-FREEZES MAKING FOR ICY CONDITIONS.

A FEW FLURRIES ARE POSSIBLE SUNDAY INTO EARLY MONDAY BUT NO
SIGNIFICANT SNOWFALL IS EXPECTED THROUGH NEXT THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

Nearby

Blizzard Watches in North Dakota, 2009Blizzard Watches in Minnesota, 2009Every blizzard watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.